Skip to content
AlternativeMed

VITAMINS & SUPPLEMENTS · GUIDE

Serotonin Syndrome and Stimulant Overload: Warning Signs and When to Get Help

Warning signs of serotonin syndrome and of stimulant or caffeine overload, which products and medicines are linked to them, and when to call 911 or Poison Help in the US.

Content last updated . This page has not been medically reviewed.

Back to Nootropics

Get help first

In the US, call 911 if a person is unconscious or has trouble breathing after taking a medicine, supplement or other substance. [1] For other symptoms, MedlinePlus advises seeking medical help right away, and the US emergency number is 911. [2] Poison Help, 1-800-222-1222, connects you to a local poison center; the service is free, confidential, open 24 hours a day, and you can call with any question, even if it is not an emergency. [2] If you go to an emergency room, take the product container if possible. [2] For other countries see poison help by country and poisoning: what to do first. This page cannot diagnose anyone.

What serotonin syndrome is

MedlinePlus describes serotonin syndrome as a potentially life-threatening reaction to certain medicines that causes the body to have too much serotonin. [3] It most often happens when two or more medicines or drugs that affect serotonin are taken together, and it is more likely when a medicine is first started or increased. [3] A 2023 review says it can also follow overdose of a single serotonergic drug, and that central features are neuromuscular excitation, autonomic dysfunction and altered mental status. [4]

Examples named by MedlinePlus include a migraine medicine class (triptans) taken with antidepressants such as SSRIs or SNRIs, older antidepressants called MAOIs combined with several other drugs, and street drugs such as amphetamines and cocaine. [3] Among supplements, NCCIH says St. John's wort taken with certain antidepressants or other serotonin-affecting drugs may increase serotonin-related side effects, which can be serious. [5]

Proper evidence not found in the sources we read for a complete list of nootropic ingredients linked to serotonin syndrome. We searched MedlinePlus, NCCIH, FDA and PubMed. Absence from this page does not mean an ingredient is free of the risk.

Warning signs listed by MedlinePlus

These are the signs MedlinePlus lists for serotonin syndrome. [3]
5 findings · 5 limited or unclearThe colour follows the evidence label on each card.
  1. Mind and mood

    Agitation or restlessness; hallucinations; confusion

  2. Body temperature and sweating

    Increased body temperature; heavy sweating not due to activity; shivering

  3. Heart and circulation

    Fast heartbeat and high blood pressure; rapid changes in blood pressure

  4. Muscles and movement

    Overactive reflexes; loss of coordination; tremor; muscle spasms; abnormal eye movements

  5. Stomach

    Nausea and vomiting; diarrhea

Symptoms occur within minutes to hours of taking the medicines involved. [3] MedlinePlus says untreated serotonin syndrome can be deadly and to contact your provider right away if you have symptoms. [3] Early recognition and treatment are crucial. [4]

If you take a medicine that affects serotonin, MedlinePlus says not to stop it on your own: talk to your health care provider about your concerns first. [3]

Stimulant and caffeine overload

Stimulant overload is not a diagnosis. The signs below come from sources about caffeine, the most common stimulant in nootropic products.
  • Everyday over-use. The FDA lists increased heart rate, heart palpitations, high blood pressure, insomnia, anxiety, jitters, upset stomach, nausea and headache as signs of too much caffeine, and cites 400 milligrams a day as an amount not generally associated with negative effects for most adults. [6] The FDA says certain conditions and some medications can make people more sensitive to caffeine. [6]
  • Overdose. MedlinePlus lists breathing trouble, agitation, confusion, hallucinations, seizures, irregular or rapid heartbeat, fever, nausea and vomiting among symptoms of caffeine overdose in adults, and says these can look like an acute anxiety reaction. [2] In severe cases death may result from convulsions or an irregular heartbeat. [2]
  • Pure and concentrated caffeine. The FDA estimates toxic effects such as seizures can be seen with rapid consumption of around 1,200 milligrams of caffeine, and advises avoiding pure and highly concentrated caffeine sold in bulk as powder or liquid. [6][7] Its overdose symptoms can include dangerously erratic heartbeat, seizures and death. [7]
  • Unapproved "nootropic" drugs. The FDA reports seizures, loss of consciousness and death after tianeptine products, which are not approved for any medical use. [1] A 2026 review linked tianeptine misuse to opioid-like dependence and toxicity, with overdoses involving central nervous system depression and respiratory failure. [8]

Prescription stimulants and modafinil can also cause heart-rhythm, mood and other serious effects; see modafinil, armodafinil and adrafinil.

Children and teens

The FDA says too much caffeine in children and teens can cause increased heart rate, heart palpitations, high blood pressure, anxiety and sleep problems. [6] Parents should know that teenagers and young adults may be drawn to pure caffeine products without recognizing the risks. [7] See caffeine in pregnancy, breastfeeding, children and teens.

Who should be especially careful

People with heart rhythm problems, high blood pressure, anxiety, sleep disorders or migraines should check with a provider about caffeine. [9] People who are pregnant or breastfeeding, older adults on several medicines, and people with liver or kidney conditions should ask a clinician or pharmacist before using any stimulant-containing product. See caffeine overdose and toxicity, medicine interactions and medication interactions.

Frequently asked questions

What are the first signs of serotonin syndrome?

MedlinePlus lists agitation or restlessness, fast heartbeat, high blood pressure, increased body temperature, tremor and overactive reflexes, appearing within minutes to hours of taking the medicines involved. [3]

Is serotonin syndrome an emergency?

It can be. MedlinePlus says it is potentially life-threatening and can be deadly if untreated; in the US call 911 for severe symptoms or Poison Help at 1-800-222-1222 for advice. [3][2]

Can caffeine overload look like anxiety?

Yes. MedlinePlus says the acute symptoms of caffeine intoxication and acute anxiety reactions can be very similar, so seek medical help rather than guessing. [2]

Is a racing heart after a focus product an emergency?

It can be. Caffeine overdose can cause rapid or irregular heartbeat, and with trouble breathing or seizures you should call 911. [2][7]

Should I stop my antidepressant if I worry about an interaction?

No. MedlinePlus advises not to stop the medicine and to talk to your health care provider first. [3]

References
  1. US Food and Drug Administration, FDA warns consumers not to purchase or use any tianeptine product due to serious risks (content current as of May 2025). Read 2026-10-23.
  2. MedlinePlus Medical Encyclopedia, Caffeine overdose. Read 2026-10-23.
  3. MedlinePlus Medical Encyclopedia, Serotonin syndrome (review date April 2026). Read 2026-10-23.
  4. Serotonin syndrome-A focused review. Basic Clin Pharmacol Toxicol 2023. PubMed record. Read 2026-10-23.
  5. NCCIH, St. John’s Wort: Usefulness and Safety. Read 2026-10-23.
  6. US Food and Drug Administration, Spilling the Beans: How Much Caffeine is Too Much? (content current as of August 2024). Read 2026-10-23.
  7. US Food and Drug Administration, FDA Warns Consumers About Pure and Highly Concentrated Caffeine (content current as of April 2018). Read 2026-10-23.
  8. Anand A et al. Drug Alcohol Depend 2026. Tianeptine misuse and addiction: a systematic review of withdrawal, toxicity, and clinical management. Read 2026-10-23.
  9. MedlinePlus, Caffeine. Read 2026-10-23.
Education, not medical advice. This page is for general information. It does not diagnose or treat any condition and is not a substitute for care from a qualified health professional. Natural does not automatically mean safe. Ask a clinician or pharmacist before changing your care, especially if you take medication, are pregnant or breastfeeding, or have a health condition.